Child’s ordeal shows dangers of antipsychotic drugs

interns Contributor

OPELOUSAS, La. — At 18 months, Kyle Warren started taking a daily antipsychotic drug on the orders of a pediatrician trying to quell the boy’s severe temper tantrums.

Thus began a troubled toddler’s journey from one doctor to another, from one diagnosis to another, involving even more drugs. Autism, bipolar disorder, hyperactivity, insomnia, oppositional defiant disorder. The boy’s daily pill regimen multiplied: the antipsychotic Risperdal, the antidepressant Prozac, two sleeping medicines and one for attention-deficit disorder. All by the time he was 3.

He was sedated, drooling and overweight from the side effects of the antipsychotic medicine. Although his mother, Brandy Warren, had been at her “wit’s end” when she resorted to the drug treatment, she began to worry about Kyle’s altered personality. “All I had was a medicated little boy,” Ms. Warren said. “I didn’t have my son. It’s like, you’d look into his eyes and you would just see just blankness.”

Today, 6-year-old Kyle is in his fourth week of first grade, scoring high marks on his first tests. He is rambunctious and much thinner. Weaned off the drugs through a program affiliated with Tulane University that is aimed at helping low-income families whose children have mental health problems, Kyle now laughs easily and teases his family.

Full story: Child’s Ordeal Shows Dangers of Antipsychotic Drugs – NYTimes.com

WATCH: GETTING HIGH LEGALLY